MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY

PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY
Catalog Number BMK6F105BER130
Medical Device Problem Code Material Too Rigid or Stiff (1544)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-01512, 3005168196-2019-01513, 3005168196-2019-01515, 3005168196-2019-01516, 3005168196-2019-01517, 3005168196-2019-01518, 3005168196-2019-01519, 3005168196-2019-01520.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using a px slim delivery microcatheter (px slim), a neuron max 6f 088 long sheath (neuron max), a benchmark 6f 071 delivery catheter (benchmark), and penumbra smart coils (smart coils).It should be noted that there was a tortuous tonsillar loop in the common carotid artery (cca).During the procedure, the physician advanced the neuron max into the patient¿s anatomy but felt that it would not provide enough support to guide the px slim over the tonsillar loop.Therefore, the neuron max was removed and was no longer used in the procedure.The physician then decided to use a benchmark as the guide.However, while advancing the benchmark halfway through the tonsillar loop, it was reported that the benchmark felt stiff.The physician decided not to advance the benchmark any further into the patient¿s anatomy and it was therefore removed from the procedure.A non-penumbra sheath was then advanced, followed by the same px slim; however, the px slim was not compatible with the technique the physician preferred to use and was therefore removed from the procedure.There was no other issue noted with the px slim.A non-penumbra microcatheter was then successfully advanced through the sheath and into the target location and several smart coils and other coils were implanted into the aneurysm.It was also reported that the physician experienced a "coarse" and "grainy" feeling while advancing a 5x15 smart coil through the microcatheter.Additionally, the 5x15 smart coil was only able to advance approximately 60% of the way out of the microcatheter.The 5x15 smart coil was therefore retracted and removed from the procedure.While attempting to advance another smart coil, the physician noted that it was only able to advance approximately 1 cm from its initial position within its introducer sheath.This smart coil was subsequently removed and was not used in the procedure.The same issue also occurred with four additional smart coils; these smart coils were also removed and were not used in the procedure.The procedure was completed successfully using forty coils.There was no report of an adverse effect to the patient.

Brand Name
BENCHMARK 6F 071 DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8858102
Report Number3005168196-2019-01514
Device Sequence Number2515511
Product Code DQY
UDI-Device Identifier00814548014029
UDI-Public00814548014029
Combination Product (Y/N)Y
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
K142321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/17/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/17/2022
Device Catalogue NumberBMK6F105BER130
Device Lot NumberF89100
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2019
Initial Report FDA Received Date08/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005